Alert archive / South Carolina / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this red flag warning at Nov 21, 2008, 5:18 AM EST for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Nov 21, 2008, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2008, 5:18 AM EST (10:18 UTC)
- In effect from
- Nov 21, 2008, 12:00 PM EST
- Expired
- Nov 21, 2008, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KCAE 211018 RFWCAE RED FLAG WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 518 AM EST FRI NOV 21 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 212300- /O.UPG.KCAE.FW.A.0002.081121T1700Z-081121T2300Z/ /O.NEW.KCAE.FW.W.0002.081121T1700Z-081121T2300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 518 AM EST FRI NOV 21 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. BREEZY AND DRY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY BEHIND A COLD FRONT. THE DRIER AIR BEHIND THE FRONT WILL LEAD TO LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON. ALSO... VEGETATION HAS DRIED SOME OVER THE PAST SEVERAL DAYS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS82 KCAE 212015 RFWCAE RED FLAG WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 315 PM EST FRI NOV 21 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 212300- /O.CON.KCAE.FW.W.0002.000000T0000Z-081121T2300Z/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 315 PM EST FRI NOV 21 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. STRONG NORTHWEST WINDS OF 20 TO 25 MPH ARE COMBINING WITH RELATIVE HUMIDITY VALUES BELOW 25 PERCENT TO PRODUCE AN ENHANCED FIRE DANGER. THESE CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNSET AS WINDS DIMINISH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Nov 21, 4:13 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 21, 4:13 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EST FRI NOV 21 2008
.SYNOPSIS...
A DRY COLD FRONT THAT MOVED THROUGH OVERNIGHT WILL CONTINUE TO
PUSH S/E. COLD DRY HIGH PRESSURE WILL BUILD DOWN INTO OUR REGION
TODAY THROUGH SUNDAY. A FRONT WILL BRING A CHANCE OF SHOWERS
MONDAY AFTERNOON/NIGHT...FOLLOWED BY FAIR WEATHER.
&&
.NEAR TERM /THROUGH TODAY/...
S/W PUSHING ESE THROUGH OH RIVER VALLEY THIS MORNING. SATELLITE
SHOWS CLOUDINESS PUSHING EWD ACRS THE UPSTATE AND EXTREME NRN
PORTION OF THE CWA. REGIONAL 0.5 DEGREE REFLECTIVITY SHOWS BAND
ASSOCIATED WITH FRONT PUSHING SWD FROM S OF MYR TO JUST S OF OGB.
SEVERAL THINGS GOING ON ACRS THE AREA TODAY...AIRMASS WILL DRY OUT
BEHIND FRONT AND RH VALUES ARE EXPECTED TO APPROACH 25 PERCENT.
WINDS WILL ALSO BE INCREASING BEHIND THE FRONT AS NICE PRESSURE
GRADIENT DEVELOPS AS WELL AS GOOD CAA. DUE TO THIS WILL UPGRADE
TO RED FLAG WARNING FOR THE AREA. WILL ALSO CONTINUE WITH THE LAKE
WIND ADVISORY ON THE AREA LAKES...BUT WILL EXTEND IT TO 06Z BASED
ON GOOD CAA THIS EVENING/PRES GRADIENT. GUIDANCE AND LOCAL NUMBERS
IN THE MID 40S TO MID 50S ACROSS THE CWA. WILL STAY JUST BELOW
CONSENSUS FOR AFTERNOON MAXES.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
GOOD CAA/TIGHT SURFACE PRESSURE GRADIENT WILL FINALLY DIMINISH
OVERNIGHT. AS MENTIONED EARLIER WILL EXTEND LWA UNTIL 06Z. TIME
SECTIONS SHOW AIRMASS TO REMAIN RATHER DRY THROUGH THE PERIOD.
MODELS IN GOOD AGREEMENT THAT SECONDARY S/W WILL DROP SEWD AND
MOVE ACRS THE AREA SAT NIGHT. AT THE SURFACE...HIGH PRESSURE WILL
DOMINATE THE WEATHER TONIGHT THROUGH SAT NIGHT. COLDEST AIR OF THE
LATE FALL SEASON TO SETTLE OVER THE AREA. TEMPERATURES WILL BE
APPROACHING RECORDS ACRS THE AREA EACH NIGHT AS RECORDS FOR
CAE/AGS ARE IN THE LOWER 20S. ONLY FLY IN THE FORECAST WILL BE ANY
CLOUDS ASSOCIATED WITH S/W SAT NIGHT. OTHERWISE...GUIDANCE AND
LOCAL NUMBERS VERY CLOSE THROUGH THE PERIOD. LOCAL RADIATION
EQUATIONS GIVES TEMPS IN THE 20 TO 25 RANGE TONIGHT/SAT NIGHT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE TO REMAIN OVER THE REGION SUNDAY. MODELS CONTINUE TO
AGREE ON UPPER HEIGHTS RISING SOME LATE SUNDAY INTO MONDAY...WITH
FRONT MOVING THROUGH OUR REGION MON NIGHT. THE MAIN UPPER ENERGY
WILL REMAIN TO OUR NORTH...AND IT APPEARS THAT THE SYSTEM WILL
HAVE LIMITED MOISTURE TO WORK WITH. FAIR WEATHER EXPECTED LATE IN
THE FORECAST PERIOD BEHIND THE FRONT. TEMPERATURES EXPECTED TO
REMAIN BELOW NORMAL THROUGH THE PERIOD.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. SURFACE LOW PRESSURE
CENTERED OVER THE MIDLANDS...WITH COLD FRONT EXTENDING TOWARDS THE
CSRA REGION. ALTHOUGH SKIES ARE CLEAR IN ADVANCE OF THE
FRONT...THERE COULD BE SOME SCATTERED STRATO-CUMULUS DEVELOPMENT
AROUND 5KFT LATE TONIGHT AND TOWARDS MORNING. BUFKIT DOES INDICATE
BRIEF MOISTURE LAYER AROUND THAT HEIGHT LATE TONIGHT...BUT WILL JUST
INCLUDE SCATTERED CLOUDS FOR NOW. BY 15Z FRIDAY...WINDS WILL
INCREASE AND BECOME NORTHERLY AT 10 TO 15 KNOTS...WITH STRONGER
GUSTS OF 20 TO 25 KNOTS.
EXTENDED OUTLOOK...A COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY/TUESDAY WITH POSSIBLE SHOWERS AND CEILING/VISIBILITY
RESTRICTIONS.
&&
.FIRE WEATHER...
BEHIND COLD FRONT...CONDITIONS ARE EXPECTED TO BECOME BREEZY WITH
LOWER RH VALUES THROUGH THE DAY. BASED ON CALLS TO FORESTRY
OFFICIALS ON THURSDAY AND EXPECTED TRENDS TODAY...WILL UPRADE FIRE
WEATHER WATCH ACROSS THE AREA TO A RED FLAG WARNING. RH VALUES ARE
EXPECTED TO FALL TO NEAR 25 PERCENT WITH WINDS FROM 15 TO 20 MPH
WITH GUSTS TO NEAR 25 MPH.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
SATURDAY FOR SCZ015-016-018-020>022-025>031-035>038-041.
RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON
FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
SATURDAY FOR GAZ040-063>065-077.
RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON
FOR GAZ040-063>065-077.
&&
SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...
FIRE WEATHER...Hazardous weather outlook, Nov 20, 2:25 PM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EST THU NOV 20 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 225 PM EST THU NOV 20 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EST FRIDAY... ...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in South Carolina, 2008Red Flag Warnings in Georgia, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.